

# Afroeuropeans: Black Cultures and Identities in Europe Sixth biennial network conference

# University of Tampere, Finland, 6 - 8 July 2017

Venue: University of Tampere, Linna Building, address: Kalevantie 5/Pinninkatu 76

### **PROGRAMME** (preliminary)

# **Thursday 6 July**

8.30 - 10.00	<b>REGISTRATION</b> Linna Building lobby, 1 <sup>st</sup> floor
10.00 - 10.30	<b>WELCOME</b> Lecture hall Väinö Linna, 1 <sup>st</sup> floor
10.30 - 12.00	<b>KEYNOTE: PROFESSOR PAUL GILROY</b> , American and English Literature, King's College London
12.00 - 13.30	(Lunch break)
13.30 - 15.00	PARALLEL SESSIONS (90 min):
	CONTEMPORARY BLACK BRITISH WOMEN'S WRITING: TOWARD INNOVATION IN LANGUAGE, FORM AND GENRE (1/2)

D

WESTERN MUSEUMSCAPES AND THE POLITICAL AESTHETICS OF DECOLONISATION: AFRICAN AND DIASPORAN ARTS ACTIVISTS AGITATING FOR CHANGE

REMAPPING BORDERS: DIASPORIC ENTANGLEMENTS AND THE RELOCATION OF AFRO-EUROPEAN AGENCY

REVISITING AFRICAN DIASPORIC PRACTICES AND THE HISTORIOGRAPHY OF EUROPEAN MUSICAL TRADITIONS 15.15 - 17.15 **PARALLEL SESSIONS** (90 min or 120 min):

BRIDGING THE GAP: BUILDING ARCHIVES, BUILDING HISTORIES

CONTEMPORARY BLACK BRITISH WOMEN'S WRITING: TOWARD INNOVATION IN LANGUAGE, FORM AND GENRE (2/2)

TRANSNATIONAL FINNISH SOMALI FAMILIES: NAVIGATING RACISM, NAVIGATING MUSLIMNESS

RACE, RACISM, AND ANTI-RACISM: THE SOVIET AND RUSSIAN DISCONTENTS

SOCIAL JUSTICE AND HUMAN RIGHTS IN AFROEUROPE

18.00 - 20.00 THE CITY OF TAMPERE RECEPTION

Venue: Klubi, address: Tullikamarin aukio 2 (approx. 5 min walk from the conference venue)

20.00 CULTURAL PROGRAMME: BLACK BRITISH POETRY NIGHT

Venue: Klubi

(The entrance fee to the poetry night is included in the conference

registration fee)

### Friday 7 July

8.30 - 10.00 **PARALLEL SESSIONS** (90 min):

WRITING AND TRANSLATING NEW AFRICAN DIASPORA AND BLACK IDENTITIES IN EUROPE 1/2 TEACHING BLACK EUROPEAN HISTORY

YOUTH, RACE, AND CULTURE IN AFRO-EUROPE 1/2

AFRICA IN SOCIALIST AND POST-SOCIALIST EUROPE: CULTURAL ENCOUNTERS AND LEGACY 1/2

URBAN CULTURE – RURAL PAROCHIALISM? EUROPEAN CITYSCAPES AND PERIPHERIES IN AFRICAN (DIASPORIC) LITERATURES

DECOLONIZING KNOWLEDGE PRODUCTION ON BLACK EUROPE AND THE AFRICAN DIASPORA 1/2

10.15 – 11.45 **PARALLEL SESSIONS** (90 min):

WRITING AND TRANSLATING NEW AFRICAN DIASPORA AND BLACK IDENTITIES IN EUROPE 2/2

YOUTH, RACE, AND CULTURE IN AFRO-EUROPE 2/2

AFRICA IN SOCIALIST AND POST-SOCIALIST EUROPE: CULTURAL ENCOUNTERS AND LEGACY

AFRO-SWEDISH C	IN THE ILL	DOLITICS AND	DEDECDMANCE
ALKO-SWEDISH C	JULIUKAL	PULLICS AND	PERFURIMANUE

AFROPEAN FIRSTS - BLACKNESS IN CULTURAL HERITAGE AND VISUAL ARTS IN EUROPE

DECOLONIZING KNOWLEDGE PRODUCTION ON BLACK EUROPE AND THE AFRICAN DIASPORA 2/2

11.45 - 12.45 (Lunch break)

12.45 - 13.45 **KEYNOTE: PROFESSOR ELISA JOY WHITE**,

University of California at Davis; Vice President, Association for the Study of the Worldwide African Diaspora (ASWAD)

13.45 - 14.45 **KEYNOTE: LL.M. DOMENICA GHIDEI BIIDU** 

Member of European Commission against Racism and Intolerance (ECRI)

15.00 - 16.30 **PARALLEL SESSIONS** (90 min):

AFROEUROPEAN MODES OF SELF-DEFINITION: BLACKNESS, AFRICANNESS, AND EUROPEANNESS IN THE MAKING 1/3

THE BLACK MEDITERRANEAN: LIMINALITY, BLACK SUBJECTIVITY, AND POST-/LIBERALISM 1/2

AFROEUROPEAN PAST, PRESENT AND FUTURE 1/2

MAKING BLACK HISTORIES VISIBLE IN MULTIPLE BRITISH CULTURAL CONTEXTS 1/2

AFROEUROPEAN FAMILIES: GENERATIONS, IDENTIFICATIONS AND SENSE OF BELONGING

16.45 - 18.15 or 18.45 **PARALLEL SESSIONS** (90 min or 120 min.):

AFROEUROPEAN MODES OF SELF-DEFINITION: BLACKNESS, AFRICANNESS, AND EUROPEANNESS IN THE MAKING 2/3

THE BLACK MEDITERRANEAN: LIMINALITY, BLACK SUBJECTIVITY, AND POST-/LIBERALISM 2/2

AFROEUROPEAN PAST, PRESENT AND FUTURE 2/2

MAKING BLACK HISTORIES VISIBLE IN MULTIPLE BRITISH CULTURAL CONTEXTS 2/2

FROM SPEECHLESS EMISSARIES TO TRANSNATIONAL CITIZENS? EUROPEAN-AFRICAN DIASPORAS' ENGAGEMENTS WITH GLOBAL HUMANITARIANISM CHILDREN OF THE AFRICAN DIASPORA IN EUROPE; AFROEUROPEAN YOUTH CULTURES

#### **EVENING: CULTURAL PROGRAMME**

See the Fest Afrika Festival Programme. Tickets for concerts at Klubi can be bought during the Black Poetry Night on Thursday 7 July or at Klubi entrance.

## **Saturday 8 July**

9.00 - 10.30

13.30 - 15.00

	`	,		
CEUCD V DHIES U		CC. DEDEODI	MINIC AFRICAN	INIEGG

PARALLEL SESSIONS (90 min):

GEOGRAPHIES OF BLACKNESS: PERFORMING AFRICANNESS THROUGH ART AND ACTIVISM IN EUROPE

AFRICAN DIASPORA CONSORTIUM: COMMUNICATION AND UPLIFT THROUGH THE ARTS AS A TOOL FOR SOCIAL JUSTICE AND HUMAN RIGHTS

AFROEUROPEAN MODES OF SELF-DEFINITION: BLACKNESS, AFRICANNESS, AND EUROPEANNESS IN THE MAKING 3/3

ACHIEVERS AND PERFORMERS: EXPLORING THE MERITOCRATIC PRINCIPLE IN AFROEUROPEAN NARRATIVES THE BODY CULTURES IN EUROPE: SPORT AND AFRICAN DIASPORA

### REFUGEES FROM AFRICA IN EUROPE

<b>KEYNOTE: DR. HENRY MAINSAH</b> Marie Curie Fellow, Centre for Interdisciplinary Methodologies, University of Warwick			
<b>KEYNOTE: JOHNY PITTS</b> Writer, photographer, broadcaster, founder of afropean.com			
(Lunch break)			

PARALLEL SESSIONS (90 min):

MOBILIZATIONS, SOLIDARITIES AND POLITICS

CLAIMING SPACES, CREATING PLACES: BLACK ACTIVISM AND THE MEDIASPHERE

MUSIC IN THE CONSTRUCTION OF BLACK IDENTITIES IN EUROPE

15.15 - 16.00 CLOSING REMARKS AND END OF CONFERENCE

Lecture hall Väinö Linna, 1st floor

#### **EVENING: CULTURAL PROGRAMME**

See the Fest Afrika Festival Programme. Tickets for concerts at Klubi can be bought during the Black Poetry Night on Thursday 7 July or at Klubi entrance.